Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 36, NWS Las Vegas, NV

December 11, 2018Esmeralda County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Dec 11, 2018, 12:59 PM PST for Esmeralda County, Lincoln County, Nye County, Nevada. It took effect at Dec 12, 2018, 8:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 12:59 PM PST (20:59 UTC)
In effect from
Dec 12, 2018, 8:00 AM PST
Expired
Dec 12, 2018, 4:00 PM PST
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS75 KVEF 112059
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1259 PM PST Tue Dec 11 2018

...Swift moving cold front will bring gusty winds to the Southern
Great Basin Wednesday...

NVZ014-015-121700-
/O.NEW.KVEF.WI.Y.0036.181212T1600Z-181213T0000Z/
Esmeralda and Central Nye County-Lincoln County-
Including the cities of Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
1259 PM PST Tue Dec 11 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM PST WEDNESDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 8 AM to 4 PM PST Wednesday.

* WINDS...North 25 to 35 mph with gusts up to 50 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong
  crosswinds are likely on east to west oriented roadways. 
  Localized pockets of blowing dust and sand will be possible. 

* TIMING...Winds will increase during the morning hours, peak 
  during the early afternoon, and weaken by the evening hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
2 follow-up statements
719 
WWUS75 KVEF 121605
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
805 AM PST Wed Dec 12 2018

...Swift moving cold front will bring gusty winds to the Southern
Great Basin Today...

NVZ014-015-130000-
/O.CON.KVEF.WI.Y.0036.000000T0000Z-181213T0000Z/
Esmeralda and Central Nye County-Lincoln County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
805 AM PST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WINDS...North 25 to 35 mph with gusts up to 50 mph.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Strong crosswinds are likely on east to west oriented 
  roadways. Localized pockets of blowing dust and sand will be 
  possible. 

* TIMING...Winds will increase during the morning hours, peak 
  during the early afternoon, and weaken by the evening hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
734 
WWUS75 KVEF 122348
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
348 PM PST Wed Dec 12 2018

NVZ014-015-130100-
/O.EXP.KVEF.WI.Y.0036.000000T0000Z-181213T0000Z/
Esmeralda and Central Nye County-Lincoln County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
348 PM PST Wed Dec 12 2018

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

North wind gusts have started to diminish across the advisory
area. The advisory will be allowed to expire at 40 pm PST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 11, 8:45 AM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Dec 11, 8:45 AM PST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
845 AM PST Tue Dec 11 2018

.SYNOPSIS...A weak trough off the southern California coast will
push the lingering cloudiness eastward and bring breezy north
winds to the Colorado River Valley today. A few disturbances are
forecast to brush the region through the end of the week bringing
rounds of gusty north winds and slight chances of snow primarily
to the southern Sierra and southern Great Basin...especially early
next week.

&&

.UPDATE...Clearing skies expected today as a weak weather system
pushes east of the area. Clear skies are already prevalent north
and west of the I-15 corridor and cloud cover further south will
continue to erode through the early afternoon hours.  This mornings
12z VEF sounding showed a weaker inversion than the past couple
days, which may allow for some northerly breezes to surface this
afternoon and promote a couple degrees warming over the past few
days.  The current forecast is in good shape and no updates are
necessary.

-Outler-

&&

.NEAR TERM...Today through Tonight.

With very dry low levels and no reports of precip at the surface,
the light returns on radar this morning are likely virga. Based on
current satellite imagery, the aforementioned positively-tilted
trough is digging off the SoCal coast and is pushing yesterday's
dense high clouds eastward. The southeastward progression of the
trough and associated frontal boundary will continue to aid cloud
cover eastward and out of the area today, with mostly clear skies
expected by this afternoon. Behind the weak fropa, expect some
northerly breezes, mainly remaining below 10-15 MPH. Usual
topographical funneling down the Colorado River Valley is expected
with these north winds where wind speeds around 20 MPH are possible.
These winds do not look to be very impressive but should be just
enough to mix out some of the valley inversions this morning,
preventing the return of isolated valley fog.

.LONG TERM...Wednesday through Monday.

Models are in decent run to run and model to model agreement over
our area through Friday, then diverge thereafter. Still expecting
a strong northern stream system in the northwestern states and a
weaker remnant low to our south as the period beings Wednesday
morning, then a cold front passing through our area Wednesday
afternoon and evening as the northern stream storm moves east and
digs over the Rockies. Still looking at stiff northerly breezes
down the Colorado River Valley on Thursday, although likely just
under Lake Wind Advisory criteria. Models differ with the speed of
a shortwave trough passing through Friday night or Saturday, but
mostly agree on a low amplitude wave with few sensible weather
effects on our area. The next storm is forecast to slam into the
West Coast on Sunday, and the models disagree on how it will
evolve. Some ensemble perturbations show the trough splitting as
it reaches the coast, with our area being affected by the weaker
southern piece similar to what is happening this morning, while
other members keep the trough in one piece until it is well
inland. Neither of these solutions would favor significant precip
for our area, so backed off PoPs somewhat. Aside from the winds
down the Colorado River Valley on Thursday, expect generally light
winds through the period and temperatures near to above normal.
&&

.AVIATION...For McCarran...SCT to BKN mid to high clouds will
begin to clear out later this morning, remaining aoa 15 kft. FEW
to SKC expected by this afternoon. Light winds following typical
diurnal trends will continue through much of the morning. A light
push of N to NNE winds are expected by 16-17Z today with speeds
generally less than 10 kts through the afternoon. By 23-00Z this
afternoon, winds will return to light, diurnal trends through
tomorrow.

For the rest of southern Nevada, northwest Arizona and southeast
California...SCT to BKN mid to high clouds will begin to clear out
later this morning, remaining aoa 15 kft. FEW to SKC expected by
this afternoon. North breezes at IFP will begin to pick up later
this morning at EED, peaking this afternoon with gusts to 15-20
kts. Light and diurnal winds expected outside of the Colorado
River Valley.&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

NEAR TERM/AVIATION...Kryston
LONG TERM...Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.